Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 177, NWS Des Moines, IA

September 6, 2012Calhoun County, Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 6, 2012, 11:53 PM CDT for Calhoun County, Greene County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2012, 11:53 PM CDT (04:53 UTC)
Expired
Sep 7, 2012, 12:20 AM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Greene County, IA

What was reported inside it

TimeReportWhereRemark
Sep 7, 12:10 AM CDTHAIL 12 Se Churdan, IA
Sep 7, 12:10 AM CDTHAIL 1.52 Ese Churdan, IASOME HAIL STONES POSSIBLY LARGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2527 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS53 KDMX 070453
SVRDMX
IAC025-073-070545-
/O.NEW.KDMX.SV.W.0177.120907T0453Z-120907T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
  GREENE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1245 AM CDT

* AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES EAST OF LAKE CITY...OR 21 MILES NORTHEAST OF CARROLL...AND
  MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JEFFERSON...CHURDAN...SCRANTON AND GRAND JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4221 9462 4228 9446 4223 9440 4221 9440
      4221 9437 4204 9416 4199 9417 4187 9452
TIME...MOT...LOC 0453Z 320DEG 27KT 4221 9450
WIND...HAIL 60MPH 1.00IN

$$

SKOW
2 follow-up statements
906 
WWUS53 KDMX 070508
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT FRI SEP 7 2012

IAC025-070518-
/O.CAN.KDMX.SV.W.0177.000000T0000Z-120907T0545Z/
CALHOUN IA-
1208 AM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4221 9441 4221 9437 4204 9416 4199 9417
      4192 9438 4217 9458
TIME...MOT...LOC 0508Z 320DEG 27KT 4212 9441

$$

IAC073-070545-
/O.CON.KDMX.SV.W.0177.000000T0000Z-120907T0545Z/
GREENE IA-
1208 AM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE COUNTY
UNTIL 1245 AM CDT...

AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTH OF JEFFERSON...OR 23 MILES EAST OF CARROLL...MOVING SOUTHEAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  JEFFERSON AND GRAND JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4221 9441 4221 9437 4204 9416 4199 9417
      4192 9438 4217 9458
TIME...MOT...LOC 0508Z 320DEG 27KT 4212 9441
WIND...HAIL 60MPH 1.00IN

$$

SKOW
344 
WWUS53 KDMX 070520
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT FRI SEP 7 2012

IAC073-070531-
/O.CAN.KDMX.SV.W.0177.000000T0000Z-120907T0545Z/
GREENE IA-
1220 AM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4221 9441 4221 9437 4204 9416 4199 9417
      4192 9438 4217 9458
TIME...MOT...LOC 0521Z 320DEG 27KT 4204 9434

$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 6:52 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Sep 6, 6:52 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT THU SEP 6 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
FORECAST CONCERNS FOR TONIGHT REVOLVE AROUND CONVECTION CHANCES AND
TIMING.  AS EXPECTED THE SURFACE HIGH OVER IA IS SHIFTING TO THE
EAST WITH RETURN FLOW OVER WESTERN IOWA AT THIS TIME.  MOISTURE
RETURN...WHILE NOT GREAT...IS ALSO UNDERWAY.  ALOFT WE ALSO HAVE A
STRONG SHORTWAVE THAT WILL SHIFT EAST CAUSING A SURFACE LOW OVER THE
DAKOTAS TO MOVE EASTWARD.  CU DEVELOPMENT IS EVIDENT ON SATELLITE
OVER ECEN NEBRASKA AS LIFT IS INCREASING ALONG WITH MOISTURE. THE
LIKELY SCENARIO HERE IS THAT THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE AND CU MAY DEVELOP AND FESTER OUT WEST BUT EARLY EVENING
FOR CENTRAL IOWA WILL BE DRY.  AS A LOW LEVEL JET DEVELOPS AFTER
SUNSET STORMS SHOULD GET GOING OUT WEST AND MOVE INTO THE FORECAST
AREA.  AFTER 06Z FORCING INCREASES AS WE ARE AIDED BY AN UPPER JET
AND THETA ADVECTION IS IMPRESSIVE AFT 09Z WHEN STORMS SHOULD BE
GOING IN EARNEST.  SHEAR IS SUFFICIENT TO SUSTAIN UPDRAFTS AND
PERHAPS GET SOME ELEVATED STORMS TO PRODUCE LARGE HAIL.

NEXT...IS A STRONG COLD FRONT OVER NORTHERN/CENTRAL MN THAT WILL
SINK SOUTH AND ENTER IA LATE IN PERIOD.  ADDITIONAL SHOWERS AND
THUNDERSTORMS IF NOT ONGOING WILL BE ASSOCIATED WITH THIS AND KEEP
THE RAINFALL ONGOING INTO FRIDAY MORNING.

.LONG TERM /FRIDAY THROUGH FRIDAY/...
FRONTAL BOUNDARY WILL STILL BE OVER CENTRAL IA BY 12Z FRIDAY. STRONG
850 MB MOISTURE TRANSPORT WILL STILL BE FOCUSED INTO THE SOUTHEAST
FORECAST AREA THROUGH EARLY AFTERNOON AND WILL NOT BE COMPLETELY
PUSHED TO THE SOUTH UNTIL A SECONDARY BOUNDARY MOVES THROUGH.
IMPRESSIVE CONVERGENCE ON WATER VAPOR IMAGERY OVER THE NORTHWEST
CONUS. THIS CONVERGENCE IS ENHANCING THE MID AND UPPER LEVEL JETS
THAT ARE RACING TOWARD THE STATE. THE FINAL PIECE OF ENERGY ARRIVES
TOWARD 18Z WITH STRONG UPPER LEVEL DIVERGENCE AND MID LEVEL QG
FORCING. EXPECT ADDITIONAL ELEVATED CONVECTION TO DEVELOP AND WITH
PWATS APPROACHING 1.5 INCHES...COULD HAVE AREAS WITH AN ADDITIONAL
INCH OF RAIN. EXPECT NON DIURNAL TEMPERATURE TRENDS ON FRIDAY
PENDING AREAS OF PRECIPITATION AND CLOUDS IN ADDITION TWO WAVES OF
COLD ADVECTION. WEAK MID LEVEL LAPSE RATES NEAR SATURATED ADIABATIC
WILL LIMIT OVERALL INSTABILITY AND LIMIT THE SEVERE THREAT WITH THE
SECOND WAVE.

LARGE CANADIAN HIGH PRESSURE WILL SETTLE IN FRIDAY NIGHT AND REMAIN
THE DOMINANT FEATURE THROUGH THE WEEKEND. IT WILL BE COOL ON
SATURDAY THEN A BIT WARMER ON SUNDAY WITH THE AREA GETTING BACK INTO
WEAK SOUTHERLY FLOW. THE SOUTHERLY FLOW WILL INCREASE MONDAY AND
TUESDAY WITH TEMPERATURES BACK WELL INTO THE 80S. A WARM NOSE NEAR
850 MB MAY LIMIT MIXING BUT IF IT IS OVERCOME AND DEEPER MIXING
OCCURS...COULD APPROACH 90 ONE MORE TIME BY TUESDAY. A CLOSED UPPER
LOW WILL MOVE INTO WESTERN CANADA BY MONDAY AND MOVE SLOWLY EAST
INTO SASKATCHEWAN AND MANITOBA TUESDAY NIGHT INTO WEDNESDAY. THIS
WILL PLACE A MORE ACTIVE FLOW INTO THE MIDWEST AND SUPPRESS A
BOUNDARY BACK THROUGH THE REGION ALONG WITH THUNDERSTORM CHANCES.
THE BOUNDARY WILL LINGER INTO THURSDAY.

&&

.AVIATION...07/00Z
MAIN FORECAST CONCERN IS TIMING OF CONVECTION AND POTENTIAL FOR MVFR
VIS/CIGS OVERNIGHT TONIGHT INTO FRIDAY MORNING. THE SHORT TERM
MODELS DEPICTING CONVECTION DEVELOPING B/T 04-07Z TONIGHT ACROSS
WEST TO NORTHERN IOWA WRT TO FIRST VORT MAX/SHORTWAVE. NOT
COMPLETELY CONVINCED CONVECTION WILL BE WIDESPREAD ENOUGH TO MENTION
IN TAFS...SO HAVE VCTS ATTM AND LEFT OUT ANY MENTION OF MVFR
CONDITIONS UNTIL AFTER 09Z. LOOKS TO BE A SHORT PERIOD WITH NO
PRECIP BEFORE A STRONG VORT MAX AND A SHARP COLD FRONT PUSH INTO THE
FORECAST AREA AFTER 10Z. MORE CONFIDENT WITH WIDESPREAD CONVECTION
FRIDAY MORNING AND LEFT MENTION OF MVFR VIS AT OTM/ALO/DSM.
ALSO...STRONG CAA DEVELOPS FRIDAY AFTERNOON AND HAVE MENTION OF
STRONG GUSTS THROUGH 00Z SATURDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...DONAVON
AVIATION...PODRAZIK
Hazardous weather outlook, Sep 6, 3:19 PM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT THU SEP 6 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-072030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
319 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL IOWA
TONIGHT...MAINLY AFTER 9 PM. THERE IS A SLIGHT RISK FOR STORMS TO
BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. THERE IS A
SECONDARY THREAT OF DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE FORECAST TUESDAY NIGHT AND WEDNESDAY
ACROSS PORTIONS OF CENTRAL IOWA. AT THIS TIME...THE CHANCES OF
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY AFTER 9 PM.

FAB

In the hours before

Special weather statement, Sep 6, 10:20 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 PM CDT THU SEP 6 2012

IAZ023-033-034-070415-
CALHOUN-POCAHONTAS-SAC-
1020 PM CDT THU SEP 6 2012

...THUNDERSTORM WITH STRONG WINDS MOVING ACROSS NORTHWEST IOWA...

AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BUENA VISTA COUNTY...MOVING
SOUTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHALLER...           VARINA...             PLOVER...
  NEMAHA...             HAVELOCK...           ODEBOLT...
  EARLY...              ROLFE...              POCAHONTAS...
  FONDA...              SAC CITY...           WALL LAKE...
  POMEROY...            PALMER...             LYTTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SKOW
Local storm report, Sep 6, 11:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             SW POMEROY              42.55N 94.69W
09/06/2012  E0.88 INCH       CALHOUN            IA   TRAINED SPOTTER

&&

CCOGIL
Local storm report, Sep 6, 11:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             ROCKWELL CITY           42.40N 94.63W
09/06/2012  E0.88 INCH       CALHOUN            IA   TRAINED SPOTTER

&&

CCOGIL
Local storm report, Sep 6, 11:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             5 NNE LAKE CITY         42.34N 94.71W
09/06/2012  E1.00 INCH       CALHOUN            IA   TRAINED SPOTTER

            DIME TO QUARTER HAIL LASTED ABOUT 5 MINUTES.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:42 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac48 min
Sep 6, 11:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Webster45 min
Sep 7, 1:20 AM CDTSevere Thunderstorm WarningDMXBoone, Greene, Story40 min
Sep 7, 1:45 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama45 min
Sep 7, 1:48 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac, Webster42 min
Sep 7, 1:58 AM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story47 min
Sep 7, 3:05 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster40 min
Sep 7, 3:25 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.